Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Red Yeast Rice Safety in HIV+ People with Normal Cholesterol

Feb 7, 2017

Dear Nelson,

Thank you for all your enormous help as a knowledgeable long-term survivor. You are a blessing to all of us. There is an ongoing debate and a big-scale study regarding the use of statins in HIV patients, regardless of their cholesterol levels, since statins have anti-inflammatory properties and are thought to lower chronic inflammation in HIV patients. Questions: 1. Do you think it is a good idea that someone in his late 40's with normal cholesterol levels and no other cardiovascular risks (besides age and HIV status) starts taking Red yeast rice as a supplement to decrease his vascular risk and lower inflammation? I am mentioning this supplement, because he wouldn't strictly qualify for a full prescription of a standard dose statin given that his lipid profile is still normal. 2. What would you say is a safe dose of such supplement?

Response from Mr. Vergel

Reducing normal cholesterol blood levels can decrease hormone production. Cholesterol is the "mother molecule" of sex and adrenal hormones.

Red yeast rice is made from rice fermented by Monascus purpureus yeast. It contains chemicals that are similar to prescription statin medications. One of these, called monacolin K, has the same makeup as the drug lovastatin (Mevacor). Doctors prescribe statins to lower LDL ("bad") cholesterol levels and help reduce the risk of heart disease. Most red yeast supplements have anywhere from 5 to 25 mg of lovastatin per pill (usual lovastatin pharmaceutical dose is 20-40 mg).

Some red yeast rice supplements have been found to be contaminated with citrinin, a toxin that can grow from the fungus used in the process of making the supplement. This toxin can damage kidneys.

Statins can cause muscle myopathy in some people, so they are not risk-free.

In conclusion, I would not take it if I did not need it.

In health,

Nelson



Previous
Always tired. What can I do?
Next
My Dr. Switched my Efavirenz for a Generic brand named Yoanivag

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement